Additive combinatorics methods in associative algebras
Confluentes Mathematici, Volume 9 (2017) no. 1, pp. 3-27.

We adapt methods coming from additive combinatorics in groups to the study of linear span in associative unital algebras. In particular, we establish for these algebras analogues of Diderrich-Kneser’s and Hamidoune’s theorems on sumsets and Tao’s theorem on sets of small doubling. In passing we classify the finite-dimensional algebras over infinite fields with finitely many subalgebras. These algebras play a crucial role in our linear version of Diderrich-Kneser’s theorem. We also explain how the original theorems for groups we linearize can be easily deduced from our results applied to group algebras. Finally, we give lower bounds for the Minkowski product of two subsets in finite monoids by using their associated monoid algebras.

Published online:
DOI: 10.5802/cml.34
Classification: 11P70, 20D60
Keywords: Additive combinatorics, group algebras, Kneser Theorem, associative algebras, monoids

Vincent Beck 1; Cédric Lecouvey 2

1 MAPMO (UMR CNRS 7349), Université d’Orléans, F-45067 Orléans, France Fédération de Recherche Denis Poisson - CNRS 2964
2 Laboratoire de Mathématiques et Physique Théorique (UMR CNRS 6083), Université François-Rabelais Tours, Parc de Grandmont, F-37200 Tours, France Fédération de Recherche Denis Poisson - CNRS 2964
License: CC-BY-NC-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Vincent Beck and C\'edric Lecouvey},
     title = {Additive combinatorics methods in associative algebras},
     journal = {Confluentes Mathematici},
     pages = {3--27},
     publisher = {Institut Camille Jordan},
     volume = {9},
     number = {1},
     year = {2017},
     doi = {10.5802/cml.34},
     language = {en},
     url = {}
AU  - Vincent Beck
AU  - Cédric Lecouvey
TI  - Additive combinatorics methods in associative algebras
JO  - Confluentes Mathematici
PY  - 2017
SP  - 3
EP  - 27
VL  - 9
IS  - 1
PB  - Institut Camille Jordan
UR  -
DO  - 10.5802/cml.34
LA  - en
ID  - CML_2017__9_1_3_0
ER  - 
%0 Journal Article
%A Vincent Beck
%A Cédric Lecouvey
%T Additive combinatorics methods in associative algebras
%J Confluentes Mathematici
%D 2017
%P 3-27
%V 9
%N 1
%I Institut Camille Jordan
%R 10.5802/cml.34
%G en
%F CML_2017__9_1_3_0
Vincent Beck; Cédric Lecouvey. Additive combinatorics methods in associative algebras. Confluentes Mathematici, Volume 9 (2017) no. 1, pp. 3-27. doi : 10.5802/cml.34.

[1] Christine Bachoc; Oriol Serra; Gilles Zémor Revisiting Kneser’s Theorem for Field Extensions (2015) (

[2] Nicolas Bourbaki Algèbre, Springer Science & Business Media, 2007

[3] George T Diderrich On Kneser’s addition theorem in groups, Proceedings of the American Mathematical Society, Volume 38 (1973) no. 3, pp. 443-451

[4] Shalom Eliahou; Cédric Lecouvey On linear versions of some addition theorems, Linear and multilinear algebra, Volume 57 (2009) no. 8, pp. 759-775 | DOI

[5] William Fulton Algebraic curves, The Benjamin/Cummings Publishing Company, Inc., 1969

[6] David J Grynkiewicz Structural Additive Theory, Dev. Math, 2013

[7] Yahya Ould Hamidoune On the connectivity of Cayley digraphs, European Journal of Combinatorics, Volume 5 (1984) no. 4, pp. 309-312 | DOI

[8] Xiang-dong Hou On a vector space analogue of Kneser’s theorem, Linear Algebra and its Applications, Volume 426 (2007) no. 1, pp. 214-227 | DOI

[9] Xiang-Dong Hou; Ka Hin Leung; Qing Xiang A generalization of an addition theorem of Kneser, Journal of Number Theory, Volume 97 (2002) no. 1, pp. 1-9 | DOI

[10] Florian Kainrath On local half-factorial orders, Arithmetical properties of commutative rings and monoids, Volume 241 (2005), pp. 316-324 | DOI

[11] Cédric Lecouvey Plünnecke and Kneser type theorems for dimension estimates, Combinatorica, Volume 34 (2014) no. 3, pp. 331-358 | DOI

[12] Diego Mirandola; Gilles Zémor Critical pairs for the product singleton bound, IEEE Transactions on Information Theory, Volume 61 (2015) no. 9, pp. 4928-4937 | DOI

[13] Melvyn B Nathanson Additive Number Theory: Inverse Problems and the Geometry of Sumsets, 165, Springer, 1996, p. ALL-ALL

[14] John E Olson On the sum of two sets in a group, Journal of Number Theory, Volume 18 (1984) no. 1, pp. 110-120 | DOI

[15] Imre Z Ruzsa Sumsets and structure, Combinatorial number theory and additive group theory (2009), pp. 87-210

[16] Terence Tao Product set estimates for non-commutative groups, Combinatorica, Volume 28 (2008) no. 5, pp. 547-594 | DOI

[17] Terence Tao Noncommutative sets of small doubling, European Journal of Combinatorics, Volume 34 (2013) no. 8, pp. 1459-1465 | DOI

Cited by Sources: